Xtandi starting meds

My husband Mike has recently started on this medication, he had a problem with Bicalutimide so the Onco decided that an initial dose of just 2 capsules daily for 3 weeks would be a good idea. After 3 weeks at the follow up review it was suggested he go up to 3 a day. Since then he has had indigestion and bad tiredness and his appitite has dropped dramatically. Is this normal for this medication and will he get used to it and pick up. I am worried as he isn't eating very much and he needs to keep his strength up.

Thanks for any helpful ideas.

Jackie

23 Replies

oldestnewest
  • Hi Jay 10. I don't have the answer to your question, but I just want to reach out and say I'm listening and send a hug. glad therapy is ongoing . is there any food at all that doesn't bother mike? perhaps mashed sweet potatoes or oatmeal and I know you can't force anyone to eat but if he is willing to drink his food for a while and that doesn't bother him, absolutely give that a try starting in small doses. ensure is full of sugar. vegetable protein more conducive to keeping lean muscle. I use garden of life organic because I have a blocked colon, but if you find that's too heavy try a lighter protein even brown rice protein . acidophilus and enzymes help digestive issues, but as you mentioned the medicine is causing it. I don't have cancer but I have issues with being able to eat and when I went below 100 lbs these are the things that helped me. also homemade apple sauce might be good. and ginger. lemon with hot water is supposed to help soothe digestive track and there are other benefuts. just some ideas and a whole lot of love. xoxo

  • Hi, thanks for your very helpful reply regarding ideas for foods that can help keep up strength and give energy.

    Best wishes

    Jackie xx

  • Mike Milken has a cookbook for prostate cancer with good tasting meals. You can find it on Amazon.com However, bring this information about your husband to your medical doctor's attention; so that, he can address this issue. By the way, since I am taking Bicalutimide, 150 mg. a day; what problem did he have with this drug?

    Rich

  • Hi Rich, thanks for your reply. I will look on Amazon for the book. In answer to the problem regarding Bicalutamide he got very tired, felt cold all of the time, complete loss of appitite and feeling sick just looking at a meal, and had breathing problems, his lung capacity was worse than me and I have asthma! He took the meds for 1 month with no problem but as time went on the side effects kicked in and after 3 months he was really not well at all so he stopped with the Onco's support. He then picked up and felt a lot better within a short while. As he has kidney drains (bilateral nephrostomies ) they are trying to put off using Chemo at the moment.

    Keep well

    Jackie

  • Jackie, Please share the title/author if you find it on Amazon. Many thanks, Harry

  • Hi Harry its a book on Amazon by Mike Milken with recipes for PCa. It apparently is easier to source ingredients in the States according to one review. Hope this helps.

    Jackie

  • Thanks very much Jackie

    Harry

  • I would suggest you read some of the previous posts. This drug can be very debilitating for some, with little to no results, and others have few problems and it works long term. Sounds like your husband might be one of those where this drug makes quality of life lousy. My husband just couldn't take the way it made him feel and gave up after a few months. Best of luck.

    Charlean

  • Hi Charlean, thank you for taking time to reply, it is difficult when the meds cause more problems than this lousy condition. It is early days on Xtandi and on the lower dose it seemed OK. Mike has a scan in 6 weeks time to check the lung spots and liver spot so he will try and keep going til then. I did think that perhaps he could drop back to the lower dose but we will ring the Onco first to get guidance.

    Quality of life is very important in this journey I feel.

    Best wishes

    Jackie

  • I would ask the oncologist as well but remember it is your decision. It is so important that he has you as his advocate in all of this. You have a very critical job here and I know how difficult it is for you so take care of yourself along the way. Best regards.

    Charlean

  • I have been on Bicalutimide.. Zytiga and Xtandi as well as the ongoing Lupron injections. The biggest problem with these meds and antihormone therapy as a treatment in general is the lowering of the amount of circulating testosterone and the blocking of receptors on the cancer cells as well as other cells in the body that need/use androgen. Being unable to utilize this hormone can create any number of physiological problems. The only thing I found that helped me through these treatments was exercice...of any kind...mostly just walking. It improved my appetite...I slept better and generally felt better (of course...nothing is 100%) I still had hot flashes...some fatigue...etc...but I felt better in the long run. I'm sorry he has to go through this...I'm sorry any of us has to go through this ...but...it is wonderful that he has your support and love. THAT is THE most important and best thing you can do for him. ❤❤❤❤

  • Thankyou for replying. It is a shame that all these meds have such a tiring effect on the body. Hopefully they help keep the cancer under control. I will try to get Mike to go walking but our weather is very wet and cold now.

    Take care

    Jackie

  • I have been on Xtandi with Lupron for two years now. My PSA yetrsday at Duke was .1. I do have a small appettite and cannot finish a meal or a whole sandwich. I lost 18 pounds and then it leveled off and stopped dropping. I use the liquid meals like Ensure or other bottled Nutritional Shakes. Bolthuse Farms has wonderful liquids of all kinds with a variety of combinations.

    The fatigue is just a part of the game. I take a few naps a day and just stop when I am tired. I still live a full life. EXERCISE, yes that is the most ingredient!

  • Thanks for your reply and suggestions. I am glad you have found ways to help overcome the effects of the meds.

    Keep well

    Jackie

  • Sorry to hear about your guy. It sure seems like all of these "chemo pill" medicines effect each of us entirely different. After intermittent Lupron started to fail, I went on it full time, and added Zytiga. PSA dropped from 29 to 1.1 in three months. With no ill side side effects.

    If it's available to you, I would look into medical marijuana. If your abhorrent to that, at least do some research into it. It would definitely help with the appetite, and any pains from mets. I can only say its helped others. That's my bit.

    Peace, Joe

  • Hi Joe, nice to read your reply.

    Glad you are doing ok on your meds and they are working to keep the PSA down.

    Best wishes

    Jackie

  • I gained weight during chemo! :)

  • When I started on xtandi I got ready tired too. I had to switch from taking it in the morning to taking it in the evening a little before bed time. Don't be too quick to give up on it. Those side effects have now disappeared for me after a about 3 months.

  • Perhaps that's something to try, I have read that before on this site. Thanks for your reply.

    Take care and keep well,

    Jackie

  • My husband took it in the evening and did ok.

  • Many thanks to everyone who took the trouble to reply. You have given us some great suggestions.

    Keep yourselves well, a hug to all.

    Jackie

  • 4 pills a day is the norm

  • Hi Johnny, the Onco is upping the dose slowly as Mike has kidney problems with nephrostomies fitted. He is taking them at night to see if that helps with the tiredness .

    Jackie

You may also like...